Hail, Oneida
- When
- April 13, 8:31 PM CST to 8:32 PM CST
- Where
- Oneida County, 0.84 mi SE of Minocqua
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.860, -89.690
Penny size hail fell in Minocqua.
An area of showers and thunderstorms rapidly developed across north-central Wisconsin during the late evening hours on Saturday (4/13) near a semi-stationary front. The strongest storms produced small hail up to penny size as they tracked through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
An area of showers and thunderstorms rapidly developed across north-central Wisconsin during the late evening hours on Saturday (4/13) near a semi-stationary front. The strongest storms produced small hail up to penny size as they tracked through the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 13, 5:24 PM CST, 3 hours 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Green Bay WI 624 PM CDT Sat Apr 13 2024 Updated aviation portion for 00Z TAF issuance .KEY MESSAGES... - There is a slight chance of thunderstorms tonight across northern Wisconsin. Small hail is possible with some storms. - Dry and very mild weather is expected on Sunday, with relative humidities of 20 to 30 percent inland from Lake Michigan in the afternoon. This may create conditions conducive for grass fires. Therefore, there will be an elevated fire weather concern on Sunday. - Showers and a few embedded thunderstorms are expected from Tuesday into Wednesday. Severe thunderstorms are not expected at this time, but heavy rainfall will be possible. - Strong east to southeast winds expected Tuesday into Tuesday night, with gusts to 30 to 45 mph. Gusts to near gale force possible on Lake Michigan Tuesday night. && .DISCUSSION... Issued at 250 PM CDT Sat Apr 13 2024 Short Term...Tonight and Sunday Main forecast concerns to be on thunderstorm chances tonight and fire weather concerns on Sunday. The 19Z MSAS surface analysis showed a ridge of high pressure that extended from the TN Valley through the Great Lakes. An area of low pressure was located over north-central SD with a warm front that stretched southeast into southern MN and a cold front that stretched from the low pressure westward into the Rockies. Visible satellite imagery indicate a swath of mid-clouds from ND into Upper MI. The weak area of low pressure is forecast to move east this evening and pull the warm front northeast into WI. This warm front will combine with a weak mid-level shortwave moving across northern sections of the Great Lakes and bring a chance of showers mainly to northern WI. Despite minimal CAPE, there is a slight chance of thunderstorms as mid-level lapse rates are quite steep (7-8 C/KM) and 0-6km shear is 50-60 knots). Since any storms will likely be elevated, small hail will be possible. The trailing cold front is then expected to sweep across the area overnight and veer the winds to the northwest by daybreak. Min temperatures to be in the upper 30s to lower 40s far north/along Lake MI, middle 40s to around 50 degrees south. This system to already be in the process of pulling away from northeast WI at the start of Sunday with high pressure building into the region. Plenty of sunshine in the morning with fair weather cu for the afternoon as northwest winds increase to 10 to 15 mph with higher gusts. Another push of dry air behind the cold front will send afternoon relative humidity values down into the 20 to 30 percent range away from the lake and when combined with forecast max temperatures in the lower to middle 60s north- central/near Lake MI, upper 60s to lower 70s elsewhere, elevated fire weather conditions are expected. Long Term...Sunday Night Through Saturday The main forecast concerns during the extended forecast will occur in association with a strong low pressure system Tuesday into Wednesday. Widespread shower activity, heavy rainfall, isolated to scattered thunderstorms, and strong east to southeast winds are anticipated during this period. High pressure will dominate our weather early in the period, with dry conditions prevailing Sunday night and Monday, and quite possibly through Monday night. Would not be surprised if we need to slow down the arrival time of precipitation late Monday night into Tuesday. Have lowered dew points and relative humidities into Monday, leading to continued concern for elevated fire weather conditions. Vertically stacked/deep low pressure will move from the Central Plains to western IA on Tuesday, then into southwest WI Tuesday night. A developing 50 kt low-level jet ahead of this system will bring a surge of moisture (PWATs 1-1.3 inches) into the forecast area, and generate strong isentropic ascent over a tight baroclinic zone. Widespread shower activity will overspread the region Tuesday afternoon and night, along with potential for heavy rainfall. Somewhat underwhelmed by the paltry instability (surface and aloft) during this period, so suspect that only isolated to scattered embedded storms will develop, mainly across the southern half of the forecast area Tuesday night. On Wednesday, the occluding surface low will push through the southeast part of the forecast area during the day, accompanied by moderate shower activity, and a few storms along the occluded front in the southeast CWA. Strong east to southeast winds will develop ahead of the low Tuesday into Tuesday night, with gusts to 30 to 45 mph (strongest in central WI), and near gale force gusts on Lake Michigan Tuesday night. The remnants of this low lift north into Ontario and eventually phase with additional energy in central Canada to produce a weak, slow moving low that tracks to our north later in the work week. This will bring a chance of rain or mixed rain/snow showers to mainly northern WI. Temperatures will start off well above normal for the early to mid part of the week, then trend closer to normal late in the week. && .AVIATION...for 00Z TAF Issuance Issued at 623 PM CDT Sat Apr 13 2024 Mostly clear skies and VFR conditions prevailed across the region during the late afternoon. Some mid clouds are expected to make it down into northern Wisconsin this evening in proximity of a warm front as it moves east across the forecast area. Some showers and isolated thunderstorms will be possible across the north this evening and early tonight, mainly near RHI. Have thus opted to add a TEMPO group for RHI that accounts for showers. Any showers/storms should remain elevated, so not currently expecting any MVFR cigs. LLWS will be a concern south of RHI during this time as surface winds subside and 850 mb winds begin to ramp up. Cloud cover will quickly clear out toward sunrise Sunday morning with daytime mixing, leaving mostly clear skies and VFR conditions through the TAF period. Surface winds will then veer to northwesterly and increase Sunday afternoon behind a trailing cold front. Gusts between 20 and 25 knots will be possible at most TAF sites after 18Z. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kallas/Kieckbusch AVIATION.......Goodin
Hazardous Weather Outlook National Weather Service Green Bay WI 305 PM CDT Sat Apr 13 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-142015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 305 PM CDT Sat Apr 13 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a slight chance of thunderstorms across northern Wisconsin tonight. Severe storms are not expected, however small hail is possible. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Elevated fire weather concerns are expected Sunday and Monday afternoons due to mild temperatures and low relatively humidity. Winds will also be gusty Sunday afternoon. Showers and a chance of thunderstorms are expected Tuesday afternoon through Wednesday. Severe weather is not anticipated, but heavy rainfall could occur regionwide. Strong east to southeast winds will gust to 30 to 45 mph Tuesday into Tuesday night, with the highest gusts occurring in central Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. LMZ521-522-541>543-142015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 305 PM CDT Sat Apr 13 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Conditions hazardous to small craft will be possible at times from Tuesday through Thursday. Southeast winds may gust to near gale force Tuesday night. Kallas/Kieckbusch
Special Weather Statement
National Weather Service Green Bay WI
853 PM CDT Sat Apr 13 2024
WIZ005-010-018-140230-
Vilas WI-Oneida WI-Lincoln WI-
853 PM CDT Sat Apr 13 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LINCOLN...VILAS AND
ONEIDA COUNTIES THROUGH 930 PM CDT...
At 852 PM CDT, Doppler radar was tracking a strong thunderstorm near
Willow Reservoir, or 15 miles northwest of Rhinelander, moving east
at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Newbold, Phelps, Boulder
Junction, Woodboro, Winchester, Squirrel Lake, and Crystal Lake Scout
Reservation.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4613 8907 4548 8906 4553 9004 4598 9005
4598 8993 4628 8993
TIME...MOT...LOC 0152Z 269DEG 50KT 4572 8972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JGSpecial Weather Statement
National Weather Service Green Bay WI
911 PM CDT Sat Apr 13 2024
WIZ005-010-140300-
Vilas WI-Oneida WI-
911 PM CDT Sat Apr 13 2024
...A STRONG THUNDERSTORM WILL IMPACT VILAS AND NORTHERN ONEIDA
COUNTIES THROUGH 1000 PM CDT...
At 910 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lac Du Flambeau, or 14 miles southeast of Turtle Flambeau Flowage,
moving east at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rhinelander, Eagle River, Lac Du Flambeau, Newbold, Phelps, Squirrel
Lake, Crystal Lake Scout Reservation, Rainbow Flowage, Minocqua, and
Arbor Vitae.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4611 8902 4598 8902 4598 8905 4554 8905
4581 9005 4598 9005 4598 8993 4610 8992
4612 8904
TIME...MOT...LOC 0210Z 278DEG 50KT 4592 9000
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
EBPreliminary Local Storm Report
National Weather Service Green Bay WI
926 PM CDT Sat Apr 13 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM Hail 1 NW Lac Du Flambeau 45.97N 89.89W
04/13/2024 M0.50 Inch Vilas WI Public
Report from mPING: Half-inch (0.50 in.).
&&The Marquette radar (KMQT), 181 km away, was scanning. The volume nearest the first event began at 02:30 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell in Minocqua.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1167048.